Skip Navigation LinksHome > December 2013 - Volume 113 - Issue 12 > Rare, Serious Skin Reactions From Acetaminophen
AJN, American Journal of Nursing:
doi: 10.1097/01.NAJ.0000438863.44907.60
Drug Watch

Rare, Serious Skin Reactions From Acetaminophen

Aschenbrenner, Diane S. MS, RN

Free Access
Article Outline
Collapse Box

Author Information

Diane S. Aschenbrenner recently retired as course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: daschen1@jhu.edu.

Collapse Box

Abstract

* Acetaminophen use can, in very rare instances, produce serious, life-threatening skin infections, such as Stevens–Johnson Syndrome, toxic epidermal necrolysis, and acute generalized exanthematous pustulosis.

* These skin reactions can occur anytime with the use of acetaminophen, even if the drug has been used safely in the past.

The Food and Drug Administration (FDA) is revising the labeling of prescription and over-the-counter (OTC) drugs containing acetaminophen to warn of possibly serious skin infections, including Stevens–Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP). The FDA's decision is based on a review of data from 1969 to 2012 in its adverse-event reporting system, MedWatch, and the medical literature (wherein a small number of reported cases demonstrated that patients who were rechallenged with acetaminophen had a recurrence of one of these serious skin reactions). The FDA's review provided evidence of an association between acetaminophen use and SJS, TEN, and AGEP. The agency concluded that a severe skin reaction is possible in patients of all ages and can occur even if a patient has safely taken an acetaminophen product in the past. The risk of these adverse effects is extremely rare.

SJS and TEN are two presentations of the same severe immune response. Both presentations commonly arise after the beginning of therapy with a medication; presentation starts with fever, followed by a severe rash with mucocutaneous lesions leading to cell death, necrosis, and sloughing of the epidermis. The two conditions are differentiated by the degree of sloughing that occurs; in SJS 10% or less of the epidermis sloughs, whereas in TEN it's 30% or more (when 10% to 30% of the epidermis sloughs the diagnosis is deemed an overlap of SJS and TEN). The mucosa is generally involved, and lesions of the mouth and lips are common, as are lesions of the genital and anal regions. Mortality from SJS is about 5%, but mortality from TEN is 25% to 30%.

AGEP is an immune reaction to medications, too; extensive nonfollicular sterile vesicles (pustules) appear on an erythematous background. This rash, too, is accompanied by fever. Unlike in SVS and TEN, the mucosa isn't affected. Its mortality rate is similar to that of SVS, at about 5%.

Nurses should assess patients for acetaminophen use, including use in combination and OTC products, if a patient presents with a new rash of unknown origin. Patient education regarding acetaminophen should include instructions to discontinue taking an acetaminophen-containing product if a rash or skin reaction develops, until the skin is evaluated by a health care professional. Patients who have developed SJS, TEN, or AGEP with acetaminophen use shouldn't take it again. These patients may be appropriate candidates for other antipyretics–analgesic drugs, such as ibuprofen or other nonsteroidal antiinflammatory drugs (NSAIDs). Although NSAIDs carry the risk of the same serious skin reactions, there doesn't appear to be cross sensitivity, so patients who have experienced a reaction from acetaminophen aren't at increased risk for experiencing the same effects with NSAID use.

Any patient who develops one of these skin reactions with acetaminophen should be reported to the FDA MedWatch program at www.fda.gov/Safety/MedWatch. To read the FDA Drug Safety Communication regarding these risks, go to http://1.usa.gov/15jGtiJ.

© 2013 Lippincott Williams & Wilkins. All rights reserved.

Login